Curcumin and CAPE may reduce chemotherapy-induced mucosal barrier injury. - GreenMedInfo Summary
Role of curcumin and the inhibition of NF-kappaB in the onset of chemotherapy-induced mucosal barrier injury.
Leukemia. 2004 Feb;18(2):276-84. PMID: 14671640
Numico-Research, Department of Condition and Disease Specific Research, CA Wageningen, The Netherlands.
The inhibition of nuclear factor kappa B (NF-kappaB) by, for instance, curcumin is becoming an important new approach in combination with chemotherapy or irradiation for the treatment of a variety of cancers including haematological malignancies. A dose-limiting side effect of anticancer therapy in the gastrointestinal tract is mucosal barrier injury. It is hypothesised that mucosal barrier injury is initiated and amplified by proinflammatory-and NF-kappaB-regulated mediators. Therefore, the effect of NF-kappaB inhibition was studied in the onset of mucosal barrier injury. In response to cytostatic drug treatment (arabinoside cytosine (Ara-C) and methotrexate (MTX)), NF-kappaB was activated in intestinal epithelial cells (IEC-6) resulting in an NF-kappaB-related induction of tumour necrosis factor alpha and monocyte chemoattractant protein-1. NF-kappaB inhibition increased the susceptibility of IEC-6 cells to Ara-C as well as MTX-induced cell death when obtained by the addition of caffeic acid phenethyl ester (CAPE), but not using curcumin. In an animal model for MTX-induced mucosal barrier injury, the induction of NF-kappaB-related cytokines and chemokines was detected upon treatment with MTX. Despite increased susceptibility shown in vitro, the inhibition of NF-kappaB resulted in a partial amelioration of villous atrophy normally seen in the small intestine upon MTX treatment. These results show that the inhibition of NF-kappaB does not increase intestinal side effects of the anticancer treatment, suggesting a safe use of curcumin and CAPE in combination with anticancer treatment.